Minnesota, 2007

Hail in Minnesota, April 21, 2007

April 21, 2007 · NWS MPX · 14 events in 8 counties and zones

A warm frontal boundary over the region resulted in scattered showers and thunderstorms, with some of these becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary over the region resulted in scattered showers and thunderstorms, with some of these becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 21, 3:30 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 21, 3:30 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT SAT APR 21 2007

.DISCUSSION...
PORTION OF MERGED MCS FROM NEBRASKA AND EASTERN SOUTH DAKOTA HEADING
INTO WEST CENTRAL MN AT THIS TIME...AIDED BY VERY STRONG WARM
ADVECTION FROM LOW LEVEL JET NEAR 50 KNOTS. THIS SHOULD MOVE INTO
PORTIONS OF CENTRAL MN THIS MORNING BUT GRADUALLY WEAKEN AS IT
PULLS AWAY FROM BETTER MID LEVEL INSTABILITY AXIS. THE INSTABILITY
AXIS FORECAST TO REMAIN IN SAME IN EASTERN DAKOTAS AND WEST
CENTRAL MN BACK INTO NEBRASKA DURING THE DAY AND INTO THE EVENING.
BOTH GFS AND NAM SUGGESTING A FAIR AMOUNT OF CIN OVER MOST OF CWA
EXCEPT FAR WEST INTO THE EVENING. THICKNESS DIFLUENCE AND
DIFFERENTIAL TEMP ADVECTION WILL BE IN CONFINED TO EASTERN DAKOTAS
AND INTO WEST CENTRAL MINNESOTA THIS EVENING WITH PATTERN SHIFTING
INTO NORTHERN MINNESOTA OVERNIGHT. MOST POPS CONFINED TO TO NW CWA
OVERNIGHT. MORE WIDESPREAD CONVECTION DEVELOPING OVER AREA ON
SUNDAY AS VIGOROUS UPPER LEVEL SYSTEM KICKS NORTHEAST TOWARD IOWA
AND SOUTHERN MN. THREAT OF SEVERE WILL BE THERE...BUT AMOUNT OF
INSTABILITY IN QUESTION WITH POTENTIAL OF CLOUDS AND SHOWERS
DEVELOPING BEFORE MAX HEATING. BEST HINT OF MID LEVEL DRY SLOT DRY
OVER IOWA BUT SURFACE LOW MOVING INTO SOUTHERN MN COULD BE A
PROBLEM. 0-1 KM SHEAR FORECAST TO BE IN THE 10 TO 15 KNOT RANGE BY
THE NAM...BUT DEEP LAYER SHEAR IN THE 50 KNOT RANGE...MAINLY OVER
EASTERN CWA.

IN ADDITION FOR THIS AFTERNOON...STRONG LOW LEVEL WINDS FORECAST
TO INCREASE AGAIN AFTER LULL THIS MORNING...AND WITH GOOD MIXING IN THE
SOUTH...HAVE ISSUED A WIND ADVISORY INTO THE EVENING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR BLUE EARTH-BROWN-FARIBAULT-FREEBORN-MARTIN-REDWOOD-
     STEELE-WASECA-WATONWAN-YELLOW MEDICINE COUNTY(IES).

WI...NONE.
&&

JPR/99
Hazardous weather outlook, Apr 21, 4:55 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 AM CDT SAT APR 21 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
555 AM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PARTS OF WEST CENTRAL AND
CENTRAL MINNESOTA THIS MORNING...SOME OF WHICH COULD PRODUCE SMALL
HAIL.

MORE THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON AND CONTINUE
INTO EARLY TONIGHT OVER WEST CENTRAL MINNESOTA. A RATHER STRONG LOW
PRESSURE TROUGH AND COLD FRONT WILL BE SITUATED OVER THE EASTERN
DAKOTAS THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE AS
A LOW PRESSURE CENTER FORMS OVER EASTERN SOUTH DAKOTA. LARGE HAIL
AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE NORTHWEST OF A LINE FROM
REDWOOD FALLS TO LONG PRAIRIE.

IN ADDITION...SOUTH WINDS WILL INCREASE OVER SOUTH CENTRAL
MINNESOTA THIS AFTERNOON AND CONTINUE INTO THE EVENING. EXPECT
WIND SPEEDS OF 30 MPH WITH SOME GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE CENTER AND COLD FRONT WILL BE MOVING ACROSS THE
REGION ON SUNDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER
EAST CENTRAL AND SOUTH CENTRAL MINNESOTA...AS WELL AS WEST
CENTRAL WISCONSIN. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN
SEVERE WEATHER THREAT. HOWEVER...AN ISOLATED TORNADO IS
POSSIBLE...ESPECIALLY IF THE LOW PRESSURE CENTER PASSES OVER SOUTH
CENTRAL MINNESOTA. THE GREATEST THREAT OF SEVERE WEATHER WILL BE
SUNDAY AFTERNOON...GENERALLY SOUTHEAST OF A LINE FROM THE TWIN
CITIES TO NEW ULM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...AND AGAIN SUNDAY AFTERNOON.

JPR

In the hours before

Special weather statement, Apr 21, 2:57 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 AM CDT SAT APR 21 2007

MNZ047-048-054>056-064-211000-
CHIPPEWA-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
357 AM CDT SAT APR 21 2007

...SIGNIFICANT WEATHER ALERT FOR POPE...STEVENS...SWIFT...LAC QUI
PARLE...CHIPPEWA AND YELLOW MEDICINE COUNTIES UNTIL 500 AM CDT...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
ORTONVILLE TO IVANHOE...AND MOVING NORTHEAST AT 45 MPH.

WINDS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE...AND VERY HEAVY
IS LIKELY.

THESE STORMS WILL BE...
  NEAR APPLETON BY 415 AM.
  NEAR CLARKFIELD BY 425 AM.
  NEAR MORRIS BY 430 AM.
  NEAR MONTEVIDEO BY 435 AM.
Special weather statement, Apr 21, 2:57 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 AM CDT SAT APR 21 2007

MNZ047-048-054>056-064-211000-
CHIPPEWA-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
357 AM CDT SAT APR 21 2007

...SIGNIFICANT WEATHER ALERT FOR POPE...STEVENS...SWIFT...LAC QUI
PARLE...CHIPPEWA AND YELLOW MEDICINE COUNTIES UNTIL 500 AM CDT...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
ORTONVILLE TO IVANHOE...AND MOVING NORTHEAST AT 45 MPH.

WINDS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE...AND VERY HEAVY
RAIN IS LIKELY.

THESE STORMS WILL BE...
  NEAR APPLETON BY 415 AM.
  NEAR CLARKFIELD BY 425 AM.
  NEAR MORRIS BY 430 AM.
  NEAR MONTEVIDEO BY 435 AM.

The radar

The Minneapolis radar (KMPX), 100 km away, was scanning. The volume nearest the first event began at 11:05 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Stearns

When
April 21, 5:05 AM CST
Where
Stearns County, St Joseph
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.570, -94.330

Hail, Stearns

When
April 21, 5:20 AM CST
Where
Stearns County, Sartell
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
45.620, -94.200

Hail, Wright

When
April 21, 5:39 AM CST
Where
Wright County, 1 mi E of Monticello
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.300, -93.799

Hail, Renville

When
April 21, 8:42 AM CST
Where
Renville County, Hector
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.750, -94.720

Hail, McLeod

When
April 21, 8:46 AM CST
Where
McLeod County, Hutchinson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.880, -94.370

Hail, McLeod

When
April 21, 9:07 AM CST
Where
McLeod County, Glencoe
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.770, -94.150

Hail, Meeker

When
April 21, 9:10 AM CST
Where
Meeker County, 5 mi S of Grove City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.078, -94.700

Hail, Meeker

When
April 21, 9:22 AM CST
Where
Meeker County, Litchfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.130, -94.530

Hail, Wright

When
April 21, 9:37 AM CST
Where
Wright County, 1 mi SE of Cokato
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.070, -94.186

Hail, Sherburne

When
April 21, 10:35 AM CST
Where
Sherburne County, 3 mi SSE of Becker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.380, -93.876

Hail, Sherburne

When
April 21, 10:37 AM CST
Where
Sherburne County, 2 mi E of Big Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.330, -93.729

Hail, Sherburne

When
April 21, 10:40 AM CST
Where
Sherburne County, 6 mi W of Elk River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.300, -93.703

Hail, Isanti

When
April 21, 11:08 AM CST
Where
Isanti County, Cambridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.580, -93.230

Hail, Chisago

When
April 21, 11:48 AM CST
Where
Chisago County, 4 mi W of Rush City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.700, -93.053

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26001, 26002, 26064, 26009, 26052, 26011, 26012, 26013, 26014, 26015, 26017, 26019, 26020, 26022.